Utah, 2015High Wind in Utah, November 9 to 11, 2015
November 9 to 11, 2015 · NWS SLC · 2 events in 2 counties and zones
A strong winter storm and the associated cold front brought gusty winds to much of Utah, with the strongest winds near the Salt Lake Valley and in Castle Country.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm and the associated cold front brought gusty winds to much of Utah, with the strongest winds near the Salt Lake Valley and in Castle Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 9, 11:25 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Nov 9, 11:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1125 AM MST MON NOV 9 2015
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL SLOWLY CROSS UTAH TONIGHT
THROUGH EARLY WEDNESDAY. A SECOND WEAKER SYSTEM WILL MOVE EAST
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING WEDNESDAY NIGHT THROUGH
EARLY THURSDAY. HIGH PRESSURE WILL RETURN FOR THE END OF THE
WEEK.
&&
.DISCUSSION...THE COLD UPPER TROF IS MOVING INLAND THIS MORNING.
THE ASSOCIATED COLD FRONT APPEARS TO HAVE PASSED ELKO NV AND
SHOULD ENTER NWRN UT MID AFTN. THE FRONT THEN SLOWS ITS EWD
PROGRESSION AS THE MAIN UPPER TROF STARTS TO SPLIT APART REACHING
SLC BETWEEN 01-02Z THIS EVE. GUSTY SOUTH WINDS WILL CONTINUE
ACROSS THE MTNS AND WRN VALLEYS AHEAD OF THE FRONT THRU THE AFTN
AND THE EXISTING WIND ADVISORY LOOKS ON TRACK.
PRECIP SHOULD FILL IN ACROSS THE CENTRAL AND NRN WASATCH FRONT
THROUGH ABOUT MIDNIGHT THEN IT IS FORECAST TO DISSIPATE AS THE SRN
CENTER BECOMES DOMINANT. THIS LIGHTS UP PRECIP ALONG THE STALLED
FRONTAL BOUNDARY ACROSS SWRN-NERN UT BY MIDDAY TUE THAT SHIFTS
SLOWLY EWD THRU THE AFTN.
SNOW LEVELS COULD DIP TO THE WASATCH FRONT VALLEY FLOORS BY LATE
EVE BUT LITTLE IF ANY ACCUMULATION IS EXPECTED OTHER THAN ON
GRASSY NON PAVEMENT SURFACES. MORE SIGNIFICANT ACCUMULATION IS
EXPECTED WITH THE FRONTAL BAND TOMORROW ACROSS SWRN UT NEWD THRU
THE CENTRAL PART OF THE STATE AND WILL LIKELY BE ISSUING WINTER
WEATHER ADVISORIES FOR THIS ANTICIPATED SNOWFALL IN BOTH VALLEYS
AND MTNS.
THERE REMAINS A POTENTIAL FOR A TRAILING DISTURBANCE IN THE NWLY
FLOW BEHIND THE PARENT TROF WILL BRING ADDITIONAL SNOW TO THE
WASATCH FRONT AND I-15 CORRIDOR SOUTH TO ABOUT FILLMORE TUE NIGHT
INTO EARLY WED AND THERE IS A BETTER CHANCE THAT THIS COULD
ACCUMULATE ON THE VALLEY FLOORS. THE LINGERING SNOW ENDS BY WED
AFTN AS THE SYSTEM EXITS THE REGION.
NO UPDATES PLANNED AT THIS TIME.
&&
.AVIATION...THE SLC TERMINAL WILL CONTINUE TO SEE SOUTH WINDS
GUSTING TO GREATER THAN 30 MPH THROUGH MUCH OF TODAY...WITH A 20
PERCENT CHANCE OF MVFR CONDITIONS IN BLOWING DUST THROUGH 00Z. A
COLD FRONT WILL THEN SWITCH WINDS TO THE WEST-NORTHWEST...MOST
LIKELY BETWEEN 00Z AND 02Z. MVFR OR IFR CONDITIONS ARE LIKELY IN
SNOW OR A RAIN/SNOW MIX STARTING BETWEEN 03Z AND 06Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR UTZ003-005-015-016.
WY...NONE.
&&
PUBLIC...WILENSKY
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 9, 3:53 PM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MST MON NOV 9 2015
UTZ001>016-019>021-517-518-WYZ021-101400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
353 PM MST MON NOV 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
GUSTY SOUTH WINDS AHEAD OF AN ADVANCING COLD FRONT WILL DIMINISH
LATE THIS EVENING.
RAIN AND SNOW IS FORECAST TO DEVELOP ACROSS MUCH OF NORTHERN AND
CENTRAL UTAH ALONG WITH SOUTHWEST WYOMING OVERNIGHT. CONSULT
WINTER WEATHER ADVISORIES FOR MORE INFORMATION ON TIMING AND SNOW
FORECASTS FOR YOUR AREA OF INTEREST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PACIFIC STORM SYSTEM HEADING INTO SOUTHERN NEVADA EARLY TUESDAY
WILL GENERATE WIDESPREAD PRECIPITATION ACROSS SOUTHERN AND
CENTRAL UTAH TUESDAY THROUGH TUESDAY EVENING. SNOW LEVELS WILL
BECOME LOW ENOUGH FOR ACCUMULATING SNOW ACROSS ALL BUT THE LOWEST
SOUTHERN VALLEYS NEAR THE ARIZONA BORDER. SEVERAL INCHES OF
ACCUMULATION ARE EXPECTED ACROSS THE SOUTHERN MOUNTAINS THROUGH
TUESDAY NIGHT.
SNOW SHOWERS WILL LINGER INTO EARLY WEDNESDAY ACROSS THE SOUTH
AND EAST. UP NORTH SNOW SHOWERS WILL FORM AGAIN ALONG THE WASATCH
FRONT AND MOUNTAINS LATE TUESDAY NIGHT THROUGH EARLY WEDNESDAY.
ACCUMULATING SNOWS ARE EXPECTED IN THE WASATCH RANGE...WITH
MINOR ACCUMULATIONS ALONG THE WASATCH FRONT URBAN CORRIDOR.
A WEAK WEATHER DISTURBANCE RACING SOUTHEAST THROUGH THE NORTHERN
ROCKIES WILL GRAZE FAR NORTHERN UTAH WEDNESDAY NIGHT THROUGH
EARLY THURSDAY. LIGHT SNOW COULD DEVELOP ACROSS EXTREME NORTHERN
UTAH WITH AN INCH OR TWO OF ACCUMULATION POSSIBLE FOR THE FAR
NORTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Salt Lake and Tooele Valleys
- When
- November 9, 4:00 PM MST to 6:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The strongest winds in the Salt Lake and Tooele Valleys occurred with the cold frontal passage, with peak wind gusts of 62 mph at Vernon Hill, 60 mph at Point of the Mountain, and 58 mph at Flight Park South.
High Wind, Castle Country
- When
- November 10, 9:00 PM MST to November 11, 5:00 AM MST
- Where
- Castle Country forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Strong downslope winds occurred in Castle Country after the cold front passed through the area. Maximum recorded wind gusts included 80 mph at the SR-72 at Hogan Pass sensor and 70 mph at Fremont Junction.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, November 9, 20151 death · $30,000 · 1 event
- Heavy Snow in Nevada, November 9 to 10, 2015$50,000 · 1 event
- Heavy Rain in Virginia, November 9 to 10, 201530 events
- Heavy Rain in Virginia, November 9 to 10, 201522 events
- Dense Fog in Kentucky, November 9 to 10, 201522 events
- Heavy Rain in North Carolina, November 9 to 10, 20159 events
- Dense Fog in Indiana, November 9 to 10, 20156 events
- Heavy Rain in Maryland, November 9 to 10, 20154 events
- Coastal Flood in South Carolina, November 9, 20151 event
- Flash Flood in North Carolina, November 9, 20151 event
- Flood in South Carolina, November 9, 2015$1,000 · 1 event
- Heavy Snow in Nevada, November 9 to 10, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608925, 608926.